Illinois, 2009

Ice Storm in Illinois, December 23 to 24, 2009

December 23 to 24, 2009 · NWS LOT · 10 events in 10 counties and zones

A winter storm moved across northern Illinois during the afternoon and evening hours of December 23rd. A mixture of sleet, snow and freezing rain changed to all freezing rain by evening with many locations receiving around a quarter inch of ice accumulation on trees, power lines and other elevated surfaces.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across northern Illinois during the afternoon and evening hours of December 23rd. A mixture of sleet, snow and freezing rain changed to all freezing rain by evening with many locations receiving around a quarter inch of ice accumulation on trees, power lines and other elevated surfaces. Some areas in north central Illinois received as much as one half inch of ice acumulation. Numerous trees, tree limbs and power lines fell down due to the weight of the ice. While some ice accumulation was reported on less traveled and untreated roads, most roadways remained wet even with temperatures near or slightly below freezing. The precipitation diminished during the morning hours of December 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 23, 9:33 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 23, 9:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 AM CST WED DEC 23 2009

.DISCUSSION...
932 AM CST

.NEAR TERM UPDATE...

VERY COMPLEX SCENARIO BEGINNING TO PLAY OUT ACROSS THE CWA THIS
MORNING...WITH CONTINUED LOW CONFIDENCE REGARDING EVOLUTION OF
PRECIPITATION TYPE...AND ASSOCIATED ICING POTENTIAL...TODAY.

HOURLY SURFACE ANALYSIS FROM 12-14Z INDICATE THAT FREEZING LINE
SITUATED ACROSS FAR SOUTHERN CWA...ROUGHLY ACROSS SOUTHERN THIRD OF
LASALLE...LIVINGSTON...FORD...AND IROQUOIS COUNTIES IN
ILLINOIS...AND FAR SOUTHERN NEWTON AND JASPER COUNTIES IN INDIANA.
THIS LINE HAS BEEN ESSENTIALLY STATIONARY SINCE ABOUT 03Z LAST
NIGHT...AND REAL QUESTION IS EVOLUTION NORTH TODAY.  SREF AND NAM12
SHORT TERM MODEL GUIDANCE IS IN GENERAL AGREEMENT IN A VERY SLOW
TRANSITION NORTH TOWARD THE I-80 AREA AND CITY OF CHICAGO BY LATE THIS
AFTERNOON...WITH THE RUC HOLDING IT NEAR ITS CURRENT LOCATION
THROUGH 00Z TONIGHT.  CONTINUED WARM AIR ADVECTION ALOFT AND PERHAPS
SLIGHT DIURNAL INCREASE IN TEMPERATURE WOULD FAVOR THIS TRANSITION
TOWARD THE NORTH...BUT REAL FLY IN THE OINTMENT IS DEWPOINT
DEPRESSIONS NORTH OF THE FREEZING LINE...WITH VALUES ANYWHERE FROM
2-4 DEGREES.  WITH EAST FLOW IN PLACE...NO REAL CHANCE OF ADVECTING
IN ANY MOISTURE...WITH SATURATION HAVING TO OCCUR THROUGH
EVAPORATION OF PRECIP AS IT MOVES NORTH...AND THUS THE POTENTIAL OR
A DEGREE OR TWO OF EVAPORATIVE COOLING AS THIS TAKES PLACE.

ALSO OF NOTE FOR LAKE AND COOK COUNTIES IN ILLINOIS...LAKE INFLUENCE
APPEARS TO BE TAKING PLACE ACROSS GENERALLY EASTERN THIRD OF BOTH
COUNTIES...WITH SURFACE TEMPERATURES RISING ABOVE FREEZING WITH
SLIGHTLY WARMER AIR ADVECTING INLAND FROM THE LAKE.
UNFORTUNATELY...APPEARS THAT LAKE INFLUENCE NOT MAKING IT ACROSS
ENTIRE PORTION OF LAKE AND COOK COUNTIES...LEAVING SOME CONCERN
ABOUT COOL TEMPERATURES AND ASSOCIATED PRECIP TYPE ACROSS WESTERN
PORTIONS OF THESE TWO COUNTIES.

WITH ALL THIS IN MIND...HAVE ELECTED TO ISSUE WINTER WEATHER
ADVISORY FOR AREAS THAT ARENT UNDER ONE ALREADY.  EXP TIME IS FOR 3
PM...THOUGH ANTICIPATE BEING ABLE TO TRIM OFF COUNTIES TO THE SOUTH
AS TEMPS GRADUALLY WARM ABOVE FREEZING.

BOXELL

&&

.PREV DISCUSSION...
350 AM CST

CURRENT SATLT IMAGERY SHOWS CLOSED UPR LOW OVR 4 CORNERS MOVING
EWD. UPR AIR ANALYSIS ALSO SHOWS MUCH OF THE DYNAMICS ASSD WITH
THIS SYS HAVE ALREADY SPREAD OUT ACROSS THE SRN PLAINS WHERE UPR
FLOW HAS BECOME VERY DIFLUENT. THUNDERSTORMS HAVE INCREASED IN
COVERAGE FROM ERN KS TO NERN TX...AND HAVE DVLPD AS FAR N AS CNTRL
MO. THIS IS TESTAMENT TO HOW ENERGETIC THIS SYSTEM IS. IN
ADDITION...SFC DEW POINTS NR 60 HAVE REACHED THE RED RVR VALLEY
WITH 50 DEGREE DEW POINTS NOW NOSING INTO SERN KS. WATER VAPOR
IMAGERY ALSO SUGGESTS STRONG ISALLOBARIC COUPLET HAS ALREADY
EVOLVED FROM NRN MEXICO/BIG BEND AREA...NWD TO CNTRL PLAINS. BASED
ON THESE OBSERVATIONS...INGREDIENTS IN PLACE FOR INTENSE
CYCLOGENESIS TO TAKE PLACE OVR SRN PLAINS-OZARKS TONIGHT AND
THURSDAY...WITH THE LOW CENTER FCST TO TRACK W OF MS RVR THROUGH
THURSDAY NIGHT.

CONSIDERING STRONG DYNAMICS...COPIOUS AMOUNTS OF MOISTURE
AVAILABLE...DEEPENING OF SYSTEM...MELTING OF SNOW COVER AND FROZEN
GROUND...EXPECT THAT FLOODING WILL BE MORE OF A CONCERN WITH THIS
STORM THAN ANY WINTER WX.

STRONGEST ISENTROPIC LIFT IS EXPECTED TO BE CENTERED AROUND 6 PM
THURSDAY...WITH GFS SHOWING DEEP COLUMN OF GREATER THAN 15 MICRO
BARS OF VERTICAL MOTION DURING THIS TIME. BASED ON THIS HAVE A
FLOOD WATCH GOING FROM NOON THURSDAY TO 6 AM FRIDAY.

LIGHTER...OR MORE PERIODIC PRECIPITATION EPISODES WILL OCCUR
AHEAD OF THIS STRONGEST BAND OF PRECIPITATION...BUT WITH INDUCED
UPR RIDGING PASSING ACROSS AREA TODAY...PRECIPITATION BLOSSOMING
FROM SRN PLAINS TO SRN IL/SRN INDIANA WILL LIKELY BE SHUNTED MORE
EWD THAN NWD. WITH LESSER AMTS OF QPF EXPECTED WHILE SFC TEMPS ARE
STILL BELOW FREEZING AND SOUNDINGS STILL COOL ENOUGH TO SUPPORT
FREEZING/FROZEN PRECIP...DONT EXPECT WINTER WARNING CRITERIA TO
BE MET. NOT THAT THINGS ARENT GOING TO GET MESSY...STILL LOOKS
LIKE PERIOD OF FREEZING RAIN AND SLEET...POSSIBLY MIXED WITH SNOW
WILL PERSIST THROUGH TONIGHT OVER FAR NRN IL. THEREFORE HAVE OPTED
TO GO WITH A WINTER WX ADVSRY...GENLY ALONG AND N OF I-88. HAVE
KEPT ADVSRY OUT OF IMMEDIATE CHICAGO AREA XCP FOR FAR N SUBURBS
DUE TO INCREASING E WIND OFF MID 30 DEGREE LAKE WATER.

OVR NWRN INDIANA...HAVE GONE WITH A WINTER WX ADVSRY FOR TODAY AS
SFC TEMPS ARE STARTING OUT A LITTLE COLDER THAN ELSEWHERE ACROSS
FA...AND AS PRECIP TO S SLOWLY OVERSPREADS AREA...COLD ELY LLVL
WINDS WILL CONTINUE TO ADVECT TEENS AND LOW 20S DEW POINTS INTO
REGION FROM OH AND LWR MI. THIS SET UP IS MORE CONDUCIVE TO
MAINTAINING SUB FREEZING TEMPERATURES THROUGH THE DAYLIGHT HRS
TODAY. EVENTUALLY WIND WILL TURN MORE SELY ALLOWING WARMER SFC
TEMPS OVR OH VLY TO FEED INTO THIS REGION. HOWEVER...IF THIS DOES
NOT OCCUR UNTIL LATER TONIGHT...ADVSRY MAY NEED TO BE EXTENDED
BEYOND 00Z THU.

COLD AIR TO WRAP INTO REGION FROM SOUTH ON CHRISTMAS DAY AS REGION
BECOMES DRY SLOTTED AROUND 12Z FRIDAY. AS OCCLUDED FRONT LIFTS N
OF AREA LATE THURSDAY NIGHT...PRECIP WILL DIMINISH TO SOME LIGHT
RAIN OR DRIZZLE BEFORE ENDING AS DRY SLOT SUBSIDENCE ERODES CLOUD
DECK. THEREFORE WILL GO WITH A GENERALLY DRY...BUT BLUSTERY
CHRISTMAS DAY WITH TEMPERATURES FALLING BACK BELOW FREEZING IN THE
AFTN. WITH CLOSED LOW FCST TO PASS OVR AREA FRIDAY NIGHT THROUGH
SATURDAY NIGHT...PROLONGED PERIOD OF CLOUDY SKIES AND OCNL LIGHT
SNOW CAN BE EXPECTED. THEREFORE HAVE GONE WITH LIKELY POPS FOR
LIGHT SNOW MUCH OF WEEKEND.

MERZLOCK

&&

.AVIATION...

12Z TAFS...SEVERAL CONCERNS THIS PERIOD INCLUDING ONSET OF PRECIP
AND PRECIP TYPE ALONG WITH CIGS/VIS THRU THE PERIOD.

SOME FLURRIES AND POSSIBLY PATCHY FREEZING DRIZZLE AROUND THE AREA
THIS MORNING BUT EXPECT MAINLY DRY CONDITIONS UNTIL PRECIP OVER
CENTRAL IL LIFTS NORTH ACROSS THE TERMINALS LATER THIS MORNING AND
THIS AFTERNOON. LEADING EDGE EXTENDS FROM ROUGHLY PIA TO DNV. FEW
REPORTS OF MIXED PRECIP AS PRECIP STARTS BUT MOST LOCATIONS
REPORTING JUST RAIN ACROSS CENTRAL IL AS DEWPOINTS HAVE INCREASED
INTO THE MID 30S. AS THIS AREA LIFTS NORTH LATER TODAY...THERMAL
PROFILES SUPPORT A MIX OF SNOW...SLEET AND FREEZING RAIN. PERHAPS
IN THAT ORDER...THOUGH THERE WILL LIKELY BE PERIODS OF MULTIPLE
PRECIP TYPES. GOING FORECAST HAS THESE TRENDS COVERED WELL SO NO
MAJOR CHANGES. WHILE SFC TEMPS ARE HOVERING AROUND FREEZING AT
ALL OF THE TERMINALS AND TEMPS WILL LIKELY RISE A FEW DEGREES
DURING THE MORNING...AS THE PRECIP BEGINS TO FALL...EXPECT SOME
COOLING...PERHAPS BACK TO FREEZING BUT TEMPS SHOULD SLOWLY RISE
ABOVE FREEZING AGAIN BY EVENING OR THRU THE EVENING...EXCEPT AT
RFD. WARM AIR ALOFT WILL HAVE CHANGED PRECIP OVER TO RAIN BY THIS
TIME SO PRECIP TRANSITIONING TO RAIN DURING THE EARLY/MID EVENING
SEEMS REASONABLE. RFD STAYS FURTHER INTO THE COLDER AIR LONGER AND
THUS EXPECT A MIX OF PRECIP THRU THE EVENING AND POSSIBLY
OVERNIGHT...BUT EVENTUALLY PRECIP WILL SWITCH OVER TO RAIN THERE
AS WELL.

EXPECT CIGS TO BE RATHER PROBLEMATIC. GENERALLY LOW MVFR OVER THE
TERMINALS TO START BUT IFR/LIFR NOT TOO FAR AWAY TO THE SOUTH. AS
PRECIP ADVANCES NORTH...EXPECT CIGS TO LOWER INTO IFR AND REMAIN
IFR THRU MIXED PRECIP. FURTHER SOUTH...INTO THE MUCH WARMER AIR...
CIGS ARE QUITE VARIABLY BUT CERTAINLY SHOW AN IMPROVING TREND INTO
AT LEAST MVFR AND ATTEMPTED A MODEST IMPROVING TREND AS PRECIP
BEGINS TO CHANGE OVER TO RAIN.

WINDS REMAIN EASTERLY THROUGH THE PERIOD...TURNING EAST/SOUTHEAST
TONIGHT. GUSTS ALREADY 20+ KTS AND SPEEDS WILL SLOWLY INCREASE
THRU THE DAY WITH GUSTS 25-30KTS POSSIBLE BY EVENING. SUSPECT
GUSTS TO RELAX SOME IN AREAS OF HEAVIER PRECIPITATION. CMS

&&

.MARINE...

220 AM...HIGH END GALES LIKELY THURSDAY AND THURSDAY NIGHT.

OVERALL...NO MAJOR CHANGES TO GOING GRIDS/FORECASTS. MAIN CHANGE
THIS MORNING IS TO UPGRADE THE CURRENT GALE WATCH TO A GALE
WARNING. EASTERLY GRADIENT IS BEGINNING TO TIGHTEN THIS MORNING AS
THE HIGH OVER ONTARIO STRENGTHENS AND THE LOW OVER THE SOUTHERN
PLAINS BEGINS TO DEEPEN. SEVERAL MARINE LOCATIONS NOW GUSTING
20-25KTS AND AS THE GRADIENT CONTINUES TO TIGHTEN...WINDS WILL
STEADILY INCREASE WITH GUSTS TO 30KTS TODAY WITH GALES DEVELOPING
LATE TONIGHT INTO THURSDAY MORNING. STRONGEST GRADIENT MOVES
ACROSS SOUTHERN LAKE MICHIGAN THURSDAY AFTERNOON INTO THURSDAY
EVENING AND CURRENT FORECAST OF GALES TO 45KTS DURING THIS TIME
LOOKS ON TRACK. WITH THE LOW OVER THE SOUTHERN PLAINS LIFTING
NORTH TO EASTERN IOWA AND DEEPENING TO AT LEAST 29.2 INCHES...
SOME STORM FORCE GUSTS CAN/T BE RULED OUT...BUT NOT EXPECTING
PREVAILING/FREQUENT STORM FORCE GUSTS AT THIS TIME. THE LOW WILL
BEGIN TO WEAKEN FRIDAY INTO FRIDAY NIGHT...BUT REMAIN NEARLY
STATIONARY OVER IOWA/NORTHERN ILLINOIS. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 3 PM WEDNESDAY.

     FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039...NOON THURSDAY TO 6 AM FRIDAY.

     WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012 UNTIL NOON THURSDAY.

IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019...NOON THURSDAY
     TO 6 AM FRIDAY.

     WINTER WEATHER ADVISORY...INZ001 UNTIL 3 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...INZ002-INZ010-INZ011 UNTIL 6 PM
     WEDNESDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...4 AM THURSDAY TO NOON FRIDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...4 PM THURSDAY TO NOON FRIDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 4 AM THURSDAY.

&&
Hazardous weather outlook, Dec 23, 5:13 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
513 AM CST WED DEC 23 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
513 AM CST WED DEC 23 2009 /613 AM EST WED DEC 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FREEZING DRIZZLE AND SLEET...POSSIBLY MIXED WITH SNOW WILL
DEVELOP OVER PORTIONS OF NORTHWEST INDIANA THIS MORNING...AND
CONTINUE INTO THIS EVENING BEFORE CHANGING TO RAIN.

MIXED PRECIPITATION IS ALSO EXPECTED TO BECOME MORE WIDESPREAD
ACROSS MUCH OF NORTHERN ILLINOIS TODAY. SURFACE TEMPERATURES
OVER NORTHERN ILLINOIS WILL STAY AT OR JUST BELOW FREEZING
GENERALLY ALONG AND NORTH OF INTERSTATE 88...AND WEST OF THE CITY
OF CHICAGO. ICE ACCUMULATIONS OF UP TO A QUARTER INCH ARE EXPECTED
IN THESE AREAS BY THURSDAY MORNING.

SURFACE TEMPERATURES ARE EXPECTED TO WARM ABOVE FREEZING BY MIDDAY
THURSDAY...RESULTING IN A CHANGE OVER TO ALL RAIN OVER THE ENTIRE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A MORE SUBSTANTIAL AREA OF PRECIPITATION IS EXPECTED TO OVERSPREAD
THE AREA THURSDAY AFTERNOON AND CONTINUE MUCH OF THURSDAY NIGHT.
BY THIS TIME...PRECIPITATION WILL BE ENTIRELY IN THE FORM OF RAIN.

GIVEN THE POTENTIALLY HEAVY RAINFALL...COMBINED WITH MELTING SNOW
AND FROZEN GROUND...FLOODING OF RIVERS AND LOW LYING AREAS
APPEARS LIKELY.

COLDER AIR WILL THEN CIRCULATE AROUND THE STORM CENTER ALLOWING
PRECIPITATION TO CHANGE BACK TO LIGHT SNOW OR SNOW SHOWERS ON
CHRISTMAS DAY...WITH PERIODS OF LIGHT SNOW CONTINUING INTO SUNDAY
AS THE LOW CENTER DRIFTS OFF ACROSS THE MIDWEST.

WINTER WEATHER ADVISORIES ARE NOW IN EFFECT FOR PORTIONS OF THE
OUTLOOK AREA. PLEASE REFERENCE THE LATEST WINTER WEATHER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR THE LATEST
FORECAST INFORMATION.

A FLOOD WATCH HAS ALSO BEEN ISSUED FOR THE OUTLOOK AREA.

THIS STORM SYSTEM HAS THE POTENTIAL TO IMPACT TRAVEL DURING THE
CHRISTMAS HOLIDAY PERIOD. PERSONS PLANNING TRAVEL ACROSS THE
MIDWEST BETWEEN WEDNESDAY AND SATURDAY SHOULD MONITOR FURTHER
FORECASTS AND STATEMENTS FOR THE LATEST INFORMATION ON THIS
INTENSIFYING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-241115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
513 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG EAST WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.  EAST WINDS WILL BE BUILDING TO
GALE FORCE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE EAST TO SOUTHEAST WINDS WILL CONTINUE INTO FRIDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
513 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

EAST WINDS WILL BE INCREASING TO GALE FORCE ACROSS SOUTHERN LAKE
MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EAST GALE FORCE WINDS WILL CONTINUE OVER THE ENTIRE LAKE THROUGH
FRIDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Dec 23, 9:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
942 AM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FREEZING RAIN    PEOTONE                 41.33N 87.80W
12/23/2009  U0.00 INCH       WILL               IL   TRAINED SPOTTER

            LIGHT FREEZING RAIN AND DRIZZLE FALLING. SIDE WALKS ARE A
            LITTLE SLICK.

&&

CM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm. Local standard time, as filed.

Ice Storm, Lee

When
December 23, 10:00 AM CST to December 24, 12:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Ice Storm, De Kalb

When
December 23, 10:00 AM CST to December 24, 12:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Ice Storm, Kane

When
December 23, 10:00 AM CST to December 24, 12:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Ice Storm, Will

When
December 23, 10:00 AM CST to December 24, 11:00 AM CST
Where
Will forecast zone
Reported by
Trained Spotter

Ice Storm, Winnebago

When
December 23, 11:00 AM CST to December 24, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Ice Storm, Boone

When
December 23, 11:00 AM CST to December 24, 12:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Ice Storm, Ogle

When
December 23, 11:00 AM CST to December 24, 12:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Ice Storm, Du Page

When
December 23, 11:00 AM CST to December 24, 12:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Ice Storm, Kankakee

When
December 23, 11:00 AM CST to December 24, 11:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Ice Storm, McHenry

When
December 23, 12:00 PM CST to December 24, 12:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204383, 204386, 204388, 204390, 204381, 204382, 204384, 204389, 204391, 204387.